Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 274, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 1, 2016, 1:43 PM EDT for Person County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2016, 1:43 PM EDT (17:43 UTC)
- Expired
- Sep 1, 2016, 2:13 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 1:47 PM EDT | TSTM WND DMG | 5 Wsw Roxboro, NC | PERSON COUNTY 911 REPORTS MULTIPLE TREES DOWN BETWEEN THE 4200 AND 7300 BLOCKS OF LEASBURG HWY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
975
WUUS52 KRAH 011743
SVRRAH
NCC145-011830-
/O.NEW.KRAH.SV.W.0274.160901T1743Z-160901T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
143 PM EDT THU SEP 1 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PERSON COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 230 PM EDT
* AT 142 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
LEASBURG...OR 7 MILES WEST OF ROXBORO...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROXBORO...CONCORD...SURL...BUSHY FORK...MORIAH...HYCO LAKE...
HYCO MARINA AND MAYO RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3646 7880 3623 7880 3624 7910 3624 7913
3626 7915 3650 7914
TIME...MOT...LOC 1742Z 292DEG 25KT 3639 7912
HAIL...1.00IN
WIND...60MPH
$$
222 follow-up statements
979
WWUS52 KRAH 011800
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT THU SEP 1 2016
NCC145-011830-
/O.CON.KRAH.SV.W.0274.000000T0000Z-160901T1830Z/
PERSON NC-
200 PM EDT THU SEP 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHERN PERSON COUNTY...
AT 159 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ROXBORO...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROXBORO...SURL AND MORIAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3641 7880 3623 7880 3624 7903 3630 7906
3635 7913 3645 7899
TIME...MOT...LOC 1759Z 291DEG 21KT 3636 7902
HAIL...0.75IN
WIND...60MPH
$$
BLAES792
WWUS52 KRAH 011813
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
213 PM EDT THU SEP 1 2016
NCC145-011823-
/O.CAN.KRAH.SV.W.0274.000000T0000Z-160901T1830Z/
PERSON NC-
213 PM EDT THU SEP 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PERSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES SOUTHEAST ACROSS
PERSON COUNTY.
LAT...LON 3641 7880 3623 7880 3624 7903 3630 7906
3635 7913 3645 7899
TIME...MOT...LOC 1811Z 292DEG 25KT 3632 7891
$$
BLAESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 11:15 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 1, 11:15 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1115 AM EDT THU SEP 1 2016 .SYNOPSIS... A cold front will approach from the northwest later today, then settle over the state tonight. Tropical Storm Hermine will approach from the southwest early Friday, and track northeastward through North Carolina late Friday through Saturday. Hermine will move away from the area Saturday night, with generally dry weather to follow for Sunday and Labor Day. && .NEAR TERM /today through tonight/... As of 1115 AM Thursday... Latest surface analysis shows a southward advancing cold front stretching from KDCA southwest to just north of KROA with a weak lee trough ahead of the front across the far western Piedmont of southern VA and western NC. The air mass across central A broad cyclonic flow is noted across the Mid Atlantic and Northeast with a weak trough analyzed at 850 and 700 hPa across the eastern Carolinas southwest into northern Georgia. The low level wind flow across NC will be rather weak from the west in the lower levels but strengthening above 700 hPa and especially towards 500 hPa. Skies this morning are generally clear across central NC late this morning, but a healthy cumulus field will develop and expand across the area during the afternoon. As temperatures climb, the air mass across central NC will become weakly unstable with MLCAPE values approaching or ranging around 1000 j/Kg. Mid level lapse rates will increase to around 6 C/km. Deep layer shear values range around 20 kts this afternoon and evening which could support some organization of convection into clusters and line segments. SPC has much of central NC in a marginal risk with the only appreciable threat from damaging downburst winds. As the cold front advances south today, scattered to numerous showers and thunderstorms will drop south and east across the area. Convection allowing models suggest a fairly good coverage of convection today and pops in the 40 to 60% range seem appropriate. Highs today should range between 88 and 94. -blaes The actual cold front will push to the SSE into NC tonight, and models depict good coverage (numerous showers and a few embedded storms) well into the night over the SE CWA with increasing PW to well over 2 inches and strong upper divergence focused between the front and the zone of increasing low level onshore-directed as Hermine approaches. Will keep likely pops in the SE overnight with lower pops (20-40%) in the NW and VA border region as stable Canadian high pressure starts to build in post-front from the north. Projected low level thicknesses with some insolation through at least the morning indicates highs around 90 to the lower 90s. Lows tonight in the upper 60s to lower 70s with mostly cloudy to cloudy skies. -GIH && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 330 AM Thursday... ...Tropical Storm Hermine to impact central NC Friday night and Saturday... A frontal zone will stall out over the area on Friday and begin to interact with the approaching Tropical Storm Hermine which as of 12z Friday is progged to be over southern Georgia. As a result rain will extend northward from Hermine along the frontal zone up through the Carolinas. As the storm moves northward heavy rain and gusty winds will be on the increase Friday night and Saturday morning as the storm passes through eastern NC and back out into the Atlantic near the Tidewater, VA area by Saturday night. Those are the basics and we will try to hash out some of the details below. Forecast track: The track of Hermine has shifted back to the east with the 00z model runs putting the storm more along the Route 17 path, rather than the I-95 path. While that development is significant, it has not been consistent so there is still quite a bit of uncertainty. Also keep in mind that the storm is expected to take on some post-tropical characteristics as the storm passes through NC. So even with a more eastward track, the rainfall could begin shifting from a right of track, to a more left of track distribution and therefore some bands of much heavier rain could be seen across central NC. Timing: Timing of the system has been a little erratic as well particularly because the storm is expected to increase in forward speed significantly as it moves across the Carolinas. This makes timing a little harder to nail down. Remember that rain will begin falling with the front before Hermine makes its approach and then the greatest impacts from the storm itself will occur most likely Friday night through Saturday afternoon. Precipitation: The latest forecast guidance from the WPC indicates a wide range of possibilities as far as rainfall totals are concerned across central NC. For the current forecast package we will go with around an inch or possibly less in the Triad, generally 2-4 inches across the US 1 corridor and 4-6 inches across the I-95 corridor. Keep in mind these totals include both rain from the frontal system ahead of the storm and the storm itself. Also, again with the storm transitioning over the area, deformation banding could produce some heavier amounts in central NC. As a result it is likely that a Flash Flood Watch will be needed and this will most likely come out at some point later today. With antecedent conditions fairly dry, river flooding may not be as much as an issue as flash flooding of normally flood prone and urban areas. Winds: With the storm taking an overland track basically from its landfall on the Florida Gulf Coast through the Carolinas it is unlikely that the storm will strengthen much. As a result, there is fairly good confidence that tropical storm force winds would be a worst case scenario for central NC. For this forecast package will carry sustained winds of 20 to 30 kt winds from highway 1 eastward with highest values along the I-95 corridor with gusts of 30-40 kts possible again with the higher values in eastern counties. Tornado threat: As with all tropical cyclones, small short lived tornadoes can become a threat because of highly sheared environment in the lowest levels of the atmosphere. The track will help determine where the greatest threat for tornadoes will be as the greatest risk is usually in the right front quadrant of the storm, but that doesn't mean they can only form there. Based on the current forecast, the greatest threat for tornadoes would be Friday night into Saturday morning, particularly in eastern counties of the forecast area. With all the cloud cover in the area temperatures should remain fairly cool compared to where we have been and therefore highs near 80 degrees are expected both Friday and Saturday. Lows on Friday night will be in the mid to upper 60s with lows Saturday night dropping into the lower 60s as a drier and cooler airmass moves in behind the exiting Hermine. -Ellis && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 355 AM Thursday... A drying trend with a return to hot weather is likely during this time frame. Hermine's circulation will be slow to completely exit the region, as its progress to the north and northeast will be hampered by strong cool surface high pressure spanning the Great Lakes, St. Lawrence Valley, and Northeast states. This cyclonic low level circulation and the corresponding strong mid level low center located just off the VA Tidewater or Delmarva Peninsula should keep the weather slightly unsettled Sunday, with partly to mostly cloudy skies particularly over the NE CWA. Otherwise, plummeting PW and a drying/stabilizing column will ensure dry and quiet weather heading into the early to mid part of next week. Heights will steadily rise as the mid level low eases gradually to the NE away from our area, with mid level ridging initially over the lower Miss valley and Gulf states expanding to the north and east. The cool surface high pressure will nose into NC Sun into Mon before the air mass modifies, with the Bermuda ridge becoming dominant and building westward into the Carolinas, resulting in quickly rising thicknesses to well above normal values during midweek. Highs in the low 80s Sun are likely to rise to the mid-upper 80s then to around 90/lower 90s by Wed, with lows climbing from the mid 60s to around 70 during the period. -GIH && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 650 AM Thursday... VFR conditions will dominate through Thu morning, although a period of MVFR fog is possible 07z-12z mainly at RWI. Ahead of a cold front approaching from the northwest, scattered showers and storms are expected to develop and move near INT/GSO after 17z, to near RDU/RWI after 19z, and to FAY mainly after 21z. These showers/storms will become numerous as they slide toward the SE through central NC in the late afternoon and through the evening, with some locations including FAY likely to see several hours of showers/storms nearby. Besides this typical sub-VFR conditions with gusty erratic winds in and near and showers or storms, VFR conditions will occur the majority of the time through around 05z. A trend toward IFR conditions is expected after 05z, as the cold front settles through the area. Winds will be light, under 10 kts. Looking beyond 12z Fri morning: Aviation conditions will deteriorate further from south to north starting Fri morning as Hermine approaches from the SW, bringing strengthening and shifting winds with strong and possibly damaging gusts, along with torrential heavy rain. These adverse conditions should last through much of Saturday, with some improvement from SW to NE late Sat afternoon into the evening. VFR conditions are then expected late Sat night through Monday as high pressure builds over the region. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Blaes/Hartfield SHORT TERM...Ellis LONG TERM...Hartfield AVIATION...Hartfield
Hazardous weather outlook, Sep 1, 4:25 AM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 425 AM EDT THU SEP 1 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-020830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 425 AM EDT THU SEP 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WHILE THE EXACT TRACK AND STRENGTH OF TROPICAL STORM HERMINE ARE STILL UNCERTAIN, THERE IS THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING ACROSS PORTIONS OF CENTRAL NC LATE FRIDAY THROUGH EARLY SATURDAY. RAINFALL TOTALS COULD BE AS HIGH AS 2-4 INCHES ALONG THE HIGHWAY 1 CORRIDOR AND 3-6 INCHES ALONG THE I-95 CORRIDOR. IN ADDITION, WIND GUSTS OF 30-40 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 12:43 PM EDT | Flash Flood Watch | RAH | Anson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 19 more | 39 hr |
| Sep 1, 2:12 PM EDT | Special Weather Statement | RAH | Forsyth | 33 min |
| Sep 1, 2:19 PM EDT | Special Weather Statement | RAH | Chatham | 41 min |
| Sep 1, 2:46 PM EDT | Special Weather Statement | RAH | Wake | 44 min |
| Sep 1, 3:19 PM EDT | Special Weather Statement | RAH | Nash | 56 min |
| Sep 1, 3:33 PM EDT | Special Weather Statement | RAH | Edgecombe | 42 min |
| Sep 1, 3:57 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 33 min |
| Sep 1, 4:13 PM EDT | Special Weather Statement | RAH | Johnston | 62 min |
| Sep 1, 4:14 PM EDT | Special Weather Statement | RAH | Nash | 46 min |
| Sep 1, 5:19 PM EDT | Special Weather Statement | RAH | Montgomery, Moore | 41 min |
| Sep 1, 5:50 PM EDT | Areal Flood Advisory | RAH | Lee, Montgomery, Moore, Stanly | 115 min |
| Sep 1, 7:02 PM EDT | Special Weather Statement | RAH | Richmond | 58 min |
| Sep 1, 7:26 PM EDT | Special Weather Statement | RAH | Wayne, Wilson | 94 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.